Colorado, 2017High Wind in Colorado, November 4, 2017
November 4, 2017 · NWS BOU · 1 event in 1 county or zone
Strong winds developed over the Palmer Divide. Peak wind gusts included 66 and 61 mph near Monument.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed over the Palmer Divide. Peak wind gusts included 66 and 61 mph near Monument.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 4, 9:50 AM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Nov 4, 9:50 AM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1050 AM MDT Sat Nov 4 2017
.UPDATE...
Issued at 1050 AM MDT Sat Nov 4 2017
Gusty west to southwest winds are spreading east across eastern
Colorado. The winds are mixing warm air aloft down and
temperatures are jumping up quickly with the increase in wind.
Highs in the upper 60s to mid 70s appear likely across the area
today. The far northeast corner could remain cooler if the colder
air is unable to be scoured our. In regards to the High Wind
Warning, not seeing the strong winds north of the Palmer Divide.
In the Colorado Springs area gusts to around 60 mph have been
report. North of the Palmer Divide, winds are only gusting to
around 45 mph. If winds don't increase this morning, may cancel
the High Wind Warning around noon.
Snow has moved into the mountains this morning. The Pacific
airmass is warm which has kept most roads just wet. However, slick
and snow covered roads have been observed at times over the higher
passes where it is colder. Expect conditions to deteriorate later
today and especially tonight over the northern mountains when the
snow increases and temperatures fall.
&&
.SHORT TERM...(Today and tonight)
Issued at 440 AM MDT Sat Nov 4 2017
An active day in store, on two fronts. Strong southwest flow aloft
across the state is going to bring warmer temperatures across the
forecast area, but with blustery southwest winds. Winds are
expected to be strongest over the Palmer Divide, where the higher
elevations will make it easier for the strong winds aloft to mix
to the surface. Model cross sections show 50 to 60 knot winds at
10,000 feet MSL this morning which will likely mix to the surface
by midday. Sustained winds around 40 mph and gusts in excess of 60
mph will be possible. A High Wind Warning will be in effect for
zone 41 through 3 PM this afternoon. Elsewhere across northeast
Colorado, temperatures are expected to climb into the lower 70s,
but with southwest winds of 15 to 25 mph by afternoon. Areas along
the Front Range foothills may see some higher gusts at times.
The other weather maker today will be increasing moisture over the
northern mountains that begins producing rain and snow by
afternoon. Snow levels will initially be quite high, above 10,000
feet, but they are expected to come down tonight as an upper level
weather disturbance embedded in the west-southwest flow crosses
over the state. Satellite imagery shows the moisture with
tonight's weather system moving over southern Idaho and Utah this
morning. The period of heaviest precipitation is forecast to be
tonight as the strongest dynamic forcing moves over the state.
Orographic effects will also be present with low and mid level
winds in the 30 to 40 knot range. An upper level jet in place over
the will also help things out. The northern mountain zones could
pick up 5 to 10 inches of snow overnight, with additional snow
after that. A Winter Storm Warning for zones 31 and 33 will go
into effect at 6 PM MDT.
One other thing to keep an eye on later tonight will be a cold
front moving into the northeast corner of the state overnight. At
this time it looks like the surface feature will be dry enough
that only a wind shift is observed. More effects from the front
will be felt on Sunday when temperatures are some 20 degrees
cooler than this afternoon.
.LONG TERM...(Sunday through Friday)
Issued at 440 AM MDT Sat Nov 4 2017
WSW flow aloft will remain across the area Sun thru Sun night as an
upper level trough moves into the NWRN US. Cross-sections continue
to show quite a bit of moisture embedded in the flow with lapse
rates around 7 c/km. In addition position of upper level jet will
likely lead to some banded heavier pcpn in the mtns areas of Jackson
and Larimer counties favored by WSW flow. Further southward expect
pcpn amounts will gradually decrease along with overall coverage.
Over nern CO a cold front will affect the plains as a sfc low
resides over sern CO. With position of upper level jet and some
enhanced low lvl upslope closer to the WY border, there will be a
good chc of pcpn fm the nrn Foothills across the adjacent plains
mainly north of a Fort Collins to Greeley line in the morning hours.
Temps will be cold enough for a mix of rain and snow in the
Foothills with some accumulation possible abv 7500 ft. Over the
rest of the plains it will be mainly dry. Aftn highs will range fm
the lower to mid 40s nr the WY-NE border with lower 50s elsewhere
except over srn Lincoln county where readings may reach the lower
60s.
For Sun Night the ECMWF still shows a possible disturbance moving
across nrn CO. Thus snow will continue in the mtns mainly across
Jackson and Larimer counties. Over nern CO there will be another
chc of pcpn especially nr the WY-NE border as the disturbance moves
across in the evening hours.
On Mon the upper level trough over the NWRN US will begin to shift
east. This will leave WSW flow aloft across the area. Cross-sections
show a decrease in moisture in the mtns so additional accumulations
thru the aftn look rather light at this point. Across nern CO sfc
low pres will develop nr the Foothills with sely low lvl flow over
the plains. Overall this would probably lead to a Denver Cyclone by
aftn with the potential for widespread low clouds across much of the
plains except over the Palmer Divide where downslope flow would be
in place. As a result this will likely lead to issues with aftn
highs. For now will keep highs in the mid 40s to lower 50s across
much of nern CO but it could end up being cooler.
For Mon night into Tue the models have trended towards the ECMWF
solution with an upper level ridge forming over the NWRN US which
allows for the upper level trough to shift southeast across the
area. The ECMWF is slower and stronger with the upper level trough
while the GFS is faster and not as stg. Furthermore both models
show a cold fnt moving across nern CO Mon night with upslope flow
into Tue. Meanwhile, as the upper level trough moves across, there
will be some weak to moderate qg ascent especially on Tue so will
see a good chc of snow in the mtns and possibly across the plains
as well. At this time snow amounts look on the light side. Highs
on Tue across nern Co will only be in the 30s.
For Tue night into early Wed the main upper level trough will move
across the area. Once again the ECMWF is stronger and slower with
this feature versus the GFS. As a result, the ECMWF continues to
have a good chc of pcpn over much of the area Tue night into early
Wed while the GFS ends the pcpn by Tue evening. At this point with
still a lot of uncertainty will keep in a chc of pcpn thru Tue
night.
By Wed aftn, even if the slower ECMWF is correct, pcpn should end
by Wed morning with dry conditions by aftn. As for highs will keep
readings in the upper 40s to lower 50s across nern CO. For Thu a
flat upper level ridge will build into the area with dry
conditions and warmer temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1050 AM MDT Sat Nov 4 2017
Winds will be the primary aviation impact today. Winds will be
west to southwesterly through the day with gusts of 25 to 35
knots through 00Z. Winds will be strongest around KAPA. Lows
clouds are expected to move into the Denver area around 12Z Sunday
morning behind a cold front. Ceilings are expected to fall below
1000 feet. There is a slight chance visibility could fall below a
mile with the low clouds.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM MDT this evening to 5 AM MST
Monday for COZ031-033.
High Wind Warning until 3 PM MDT this afternoon for COZ041.
&&
UPDATE...Meier
SHORT TERM...Dankers
LONG TERM...RPK
AVIATION...Meier
Hazardous weather outlook, Nov 4, 9:23 AM MST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1023 AM MDT Sat Nov 4 2017
COZ030>051-051630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1023 AM MDT Sat Nov 4 2017
...High Wind Warning for the Palmer Divide through 3 pm this
afternoon...
...Winter Storm Warning Tonight through Sunday Night in the
northern Mountains...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Very warm and breezy conditions are expected today across the
northeast plains as strong southwesterly flow aloft covers
Colorado. The combination of warm temperatures and gusty winds
will elevate fire danger levels across the plains. Winds are
expected to be strongest over the Palmer Divide. Winds of 35 to 45
MPH with gusts of 60 to 70 MPH may cause travel problems due to
strong crosswinds and low visibilities in blowing dust. The strong
winds may also knock over some trees and branches. Winds are
expected to decrease late in the afternoon.
In the mountains, light snow and icy roads will can be expected
over the higher mountain passes this afternoon, with mild and
windy conditions below 10 thousand feet. Tonight, temperatures
will cool with lowering snow levels. Snow will be heavy at times
over the Rabbit Ears and Gore Ranges. Heavy snow will also be
possible in the mountains of Grand and Larimer Counties. Five to
10 inches of snow will be possible over the northern mountains.
Less snow is expected over the mountains of Summit County with 3
to 6 inches of snow possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of moderate to heavy snow will continue in the higher
mountains through Sunday night and then begin to decrease on
Monday. The heaviest snowfall will be north of Interstate 70,
along west and southwest facing slopes. Storm totals by late
Sunday night of 8 to 16 inches with locally up to 24 inches
inches will be possible. There may be some rain mixed with snow
showers in the mountain valleys as well with light snow
accumulations.
For Monday night through Tuesday another weather system will
bring another good chance of snow to the mountains. There will
also be a good chance of showers on the plains which will turn to
snow late Monday night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, Nov 4, 11:10 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1210 PM MDT SAT NOV 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM NON-TSTM WND GST 5 W ELBERT 39.22N 104.63W
11/04/2017 M61 MPH ELBERT CO AWOS
AWOS STATION MNH, 5 W ELBERT.
&&High Wind, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- November 4, 11:10 AM MST to 3:38 PM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kentucky, November 4, 201717 events
- Heavy Snow in Idaho, November 4 to 6, 201716 events
- Winter Storm in Wyoming, November 4 to 6, 201712 events
- Dense Fog in Missouri, November 4, 201710 events
- High Wind in Colorado, November 4, 201766 kt wind · 7 events
- Heavy Snow in Washington, November 4 to 5, 20177 events
- Dense Fog in Illinois, November 4, 20173 events
- Winter Storm and Winter Weather in Colorado, November 4 to 6, 20172 events
- Heavy Snow in Colorado, November 4 to 6, 20172 events
- Heavy Snow in Washington, November 4 to 5, 20172 events
- Hail in California, November 4, 20170.25 in hail · 1 event
- Heavy Snow in Alaska, November 4 to 5, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726014.